AAP Releases Guidelines on Treatment of Anaphylaxis
Guideline source: American Academy of Pediatrics
Literature search described? Yes
Evidence rating system used? No
Published source: Pediatrics, March 2007
Available at: http://www.pediatrics.org/cgi/content/full/119/3/638
Epinephrine is an effective treatment option for anaphylaxis if it is injected into the lateral leg immediately. Delayed injection is associated with poor outcomes and may cause death. Persons who require additional care after the administration of epinephrine should seek immediate medical attention.
The American Academy of Pediatrics (AAP) recommends a lateral thigh epinephrine injection of 0.01 mg per kg, but no more than 0.30 mg, for children with anaphylaxis. [ corrected] Administering the epinephrine intravenously increases the risk of dosing and dilution errors, and it also can increase the patient's risk of cardiac dysrhythmia.
Compared with other methods (e.g., syringe/needle/ampule), autoinjectors of epinephrine are preferred because they are easier to use. However, autoinjectors are available in only two doses (0.15 mg and 0.30 mg). Despite this potential problem, the AAP recommends that physicians prescribe an adequate autoinjector dose for children at risk of anaphylaxis. On the basis of limited data, children who are healthy and weigh 22 to 55 lb (10 to 25 kg) can be given 0.15 mg of epinephrine, and those who weigh 55 lb or more can receive 0.30 mg of epinephrine. For healthy children who weigh less than 22 lb, physicians should consider the health needs of the child and the risks of delaying the dose when a syringe/ampule/needle is used instead of an autoinjector.
The AAP recommends that children who have had a previous episode of anaphylaxis be given epinephrine because anaphylaxis is likely to occur again. In some instances, self-injection of epinephrine should be prescribed for patients who are at an increased risk of anaphylaxis (e.g., patients with asthma) but who have not yet had an episode.
Physicians should always prescribe epinephrine if there is an emergency involving an individual at risk of anaphylaxis. A comprehensive management approach should be used for children at risk of anaphylaxis, and patients and their families should be shown how to use epinephrine autoinjectors. Physicians also should explain the warning signs and symptoms of anaphylaxis and instruct patients to call for emergency help if anaphylaxis occurs.
It is also important to instruct patients and their families to avoid allergens. If possible, a subspecialist should evaluate children at increased risk to confirm allergic triggers, educate the patient on how to avoid them, and provide specific preventive treatment.
To provide a safe and secure environment for children at risk of anaphylaxis, the AAP recommends that patients and their families construct emergency action plans and give them to other persons responsible for the child's care at home as well as outside of the home.